Dysglycemia Associated With The Use Of Fluoroquinolones- Focus On Gatifloxacin
JOSE J, JIMMY B, SARAVU K
Dr Jimmy Jose,Department of Pharmacy Practice, Manipal College of Pharmaceutical Sciences,
Manipal University, Karnataka, India 576 104.
Ph no. 91-820-2922403 , Fax no: 91-820-2571998, Jimmy_jose2001@yahoo.com
Fluoroquinolones are generally regarded as safe antimicrobial agents with relatively few adverse effects or drug interactions. Dysglycemia (hypo or hyperglycemia) has been reported rarely with many of the fluoroquinolones. The latest data suggests that gatifloxacin is one of the newer fluoroquinolones and is associated with a higher incidence of dysglycemic effects. The exact mechanism behind this effect is not known. The risk factors for the development of this effect are identified as diabetes mellitus, older age, renal insufficiency, and patients taking medications for diabetics (especially hypoglycemic agents). Potential for this increased risk of serious glucose abnormalities should be considered especially while using gatifoxacin in the identified risk groups.
TEXT ] | [ PDF ]